Texas, 2014

Wildfire in Texas, April 27 to 30, 2014

April 27 to 30, 2014 · NWS SJT · 1 event in 1 county or zone

A wildfire began in the hills outside of Abilene between Buffalo Gap and View. The fire burned at least 1000 acres by the end of April.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A wildfire began in the hills outside of Abilene between Buffalo Gap and View. The fire burned at least 1000 acres by the end of April. The wild fire threatened Camp Barkeley and Iris Abilene, as well as the Poorman’s house and the Johnson’s house. The large wildfire consumed 300 acres of Camp Barkeley but no structures were burned. The local volunteer fire departments, Dyess Airforce Based Firefighters, and the Texas A&M Forest Services water tankers helped to extinguish the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 27, 2:54 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 27, 2:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT SUN APR 27 2014

.SHORT TERM...
(Tonight through Monday)

It was very windy this afternoon. It was especially windy across the
Big Country. As of 3 PM, peak wind speeds were 52 mph at Abilene, 47
mph at Sweetwater and 44 mph at Haskell. Farther south, San Angelo
had gusts to 41 mph, Wall at 44 mph and Mertzon 40 mph.

A Wind Advisory remains in effect until 7 PM. However, it may be
extended for hour or two longer, especially in the Big Country as
winds will be slow to decouple, as a 50 KT 700 MB wind max moves
through.

Very dangerous Fire conditions continue this afternoon, especially
in the Big Country and Concho Valley. A Red Flag warning continues
until 10 PM. While winds will decrease this evening, there will be
limited relative humidity recovery overnight.

Gusty west winds and dangerous fire conditions still in store for
Monday as a surface low develops over north Texas and moves east,
tightening the pressure gradient in West Texas. Another Red Flag Warning
has been issued for Monday, along and north of an Ozona to Eden to
Brownwood line.

.LONG TERM...
(Monday night through next Sunday)

A large upper level low will remain over the Central Plains and
Upper Midwest through midweek, then lift northeast into the Great
Lakes region by weeks end. This system will keep a persistent
mid/upper level northwest flow intact across the Southern Plains
through the end of the week, with the flow becoming more zonal by
the end of next weekend. In the low levels, surface low pressure
will slowly migrate from Nebraska on Monday, into the Upper Great
Lakes region by early Thursday. Associated cold front is still
expected to move across the area Monday night, bringing a substantial
cool down on Tuesday with afternoon highs in the mid and upper
70s.

West Central Texas will remain cool through Friday as a surface
ridge will maintain cool northerly low level flow through much of
the period. High temperatures will mainly be in the 70s, with
overnight lows in the 40s. Thursday appears to be the coolest day,
with a few highs in the upper 60s possible across northern
counties.

The GFS and ECMWF models continue to generate some light precipitation
across the area Thursday night, as a shortwave in northerly flow
drops south across the area. Will continue to maintain a dry forecast,
as confidence remains too low to warrant mentionable POP's at
this time.

Next weekend looks dry with warmer temperatures as the upper level
flow becomes more zonal and south winds return to the area. High
temperatures will make it back into the mid and upper 80s with
lows mainly in the 50s.

&&

.FIRE WEATHER...

...Red flag warning in effect until 10 PM this evening for all of
West Central Texas and for Monday 11 AM to 8 PM for much of the
region...

Dangerous Fire conditions continue this afternoon, especially in the
Big Country and Concho Valley. A Red Flag warning continues for all
of West Central Texas until 10 PM. While winds will decrease this
evening, there will be limited relative humidity recovery overnight.

Gusty west winds and dangerous fire conditions continue Monday as a
surface low develops over north Texas and moves east. This will
tighten the pressure gradient in West Texas. Another Red Flag
Warning has been issued for Monday 11 AM to 8 PM, along and north of
an Ozona to Eden to Brownwood line.

Potentially dangerous fire conditions may even extend into Tuesday
as a cold front pushes in. Depending on the strength of winds behind
the the cold front, it is possible critical conditions may develop
in the Big Country. Very dry air will remain over the region the
rest of the work week as surface high pressure builds in.

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  84  49  74  44 /   0   0   0   0   0
San Angelo 	 52  90  49  76  45 /   0   0   0   0   0
Junction 	 53  88  48  79  43 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 10 PM CDT this evening FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

RED FLAG WARNING from 11 AM to 8 PM CDT Monday FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...McCulloch...Nolan...Runnels...
Schleicher...Shackelford...Sterling...Taylor...Throckmorton...
Tom Green.

WIND ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
ZONES: Callahan...Coke...Coleman...Concho...Crockett...Fisher...
Haskell...Irion...Jones...Nolan...Runnels...Schleicher...
Shackelford...Sterling...Taylor...Throckmorton...Tom Green.

&&

04/24
Hazardous weather outlook, Apr 27, 1:39 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SUN APR 27 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING
ACROSS WEST CENTRAL TEXAS...DUE TO STRONG WEST WINDS AND VERY LOW
HUMIDITIES. A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM.

A WIND ADVISORY IS IN EFFECT NORTH OF AN OZONA...TO EDEN...TO
COLEMAN LINE THROUGH 7 PM. WATERS ON LAKES WILL BE CHOPPY AND
HAZARDOUS. MOTORISTS SHOULD BE ALERT TO SUDDEN GUSTS OF WIND...
ESPECIALLY ON NORTH TO SOUTH ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THE BIG COUNTRY
...CONCHO VALLEY...CROCKETT COUNTY AND HEARTLAND FROM LATE MONDAY
AFTERNOON INTO EARLY MONDAY EVENING...AS AS GUSTY WEST WINDS
COMBINE WITH VERY LOW HUMIDITIES. A RED FLAG WARNING FOR DANGEROUS
FIRE CONDITIONS IS IN EFFECT 11 AM TO 8 PM MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Taylor

When
April 27, 3:00 PM CST to April 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Broadcast Media
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A wildfire started around Camp Barkeley near Buffalo Gap on April 27 and burned up to 1000 acres. It was 70 percent contained by the end of April. The wildfire burned the communication equipment belonging to the Buffalo Gap Volunteer Fire Department.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515639.